Officials are warning about an increase in drug overdoses in Vernon.

Officials are warning about an increase in drug overdoses in Vernon.

Warning issued over increased drug overdose deaths

Overdose deaths in Vernon climbed from six in 2014 to nine last year, and the trend is continuing in 2016

Drug overdoses are increasingly claiming lives.

The B.C. Coroner Service reports the number of overdose deaths in Vernon climbed from six in 2014 to nine last year, and local agencies say the trend is continuing three months into 2016.

“Every community is affected by these overdose deaths,” said Dr. Trevor Cornell, chief medical health officer with the Interior Health Authority.

“We want every community to be ready as we expect to see projected overdose deaths.”

On Monday, IHA and the Cammy LaFleur Street Outreach Program issued a health alert to community agencies in Vernon. The agencies then provide the information to drug users.

“It’s how we get our message out,” said Cornell.

Deaths are occurring among frequent and recreational drug users, and most of the incidents are occurring when mixing drugs and alcohol.

Officials insist there is not one specific bad batch of drugs and most overdose cases involve opioid drugs such as OxyContin and heroin.

The upswing in overdoses may be partially related to increased use of fentanyl.

“Are we able to link the two, not really. But there seems to be an association,” said Cornell, adding that two-third of overdoses are not a result of fentanyl.

Those using opioid drugs are advised to take steps to reduce the risk of overdose:

Don’t mix different drugs (including pharmaceuticals, especially benzodiazepines such as Ativan and valium, street drugs, and alcohol).

Don’t take drugs when you are alone.

Don’t experiment with higher doses and take a small sample of a drug before taking your usual dosage.

Keep an eye out for your friends – stay together and look out for one another.

Recognize the signs of an overdose – difficult to wake, turning blue, slow or no breathing, nausea, confusion, vomiting, and passing out. These are serious, and you need to get medical help ASAP.

If someone thinks they may be having an overdose or are witnessing an overdose, call 911.

If you have overdose prevention and response training, and are with someone overdosing, open their airway and give breaths and administer naloxone (Narcan) until help arrives. Naloxone restores breathing and offers the opportunity to save a life and reduce harm while waiting for help to arrive.

To access treatment services, contact IHA’s mental health and substance use services at 250-549-5737 or the Cammy LaFleur Street Outreach Program at 250-938-3518.